| Model Number |
640CX2505 |
| Medical Device Problem Code |
Product Quality Problem (1506)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/16/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A photo of the complaint coil was included in the complaint file.The photo underwent review by the product analysis lab.[photo analysis]: based on the photo included in the complaint file, it can be observed that the embolic coil component of the 2.5mm x 5cm orbit galaxy complex xtrasoft coil has a malformation in its shape.It cannot be determined if the embolic coil has some damage / anomaly that may have contributed to the noted malformation.The reported issue documented in the complaint that the 2.5mm x 5cm orbit galaxy complex xtrasoft coil coil made a helical shape during the procedure was confirmed based on the malformation observed in the photo included in the complaint file.The cause remains unknown as further investigation will be performed when the device is returned for analysis.A review of the manufacturing documentation associated with this lot (30494095) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during the coil embolization with the target 3mm x 3mm x 2mm aneurysm located on the internal carotid artery (ica), when the 2.5mm x 5cm orbit galaxy complex xtrasoft coil (640cx2505 / 30494095) was being deployed into the target aneurysm via the excelsior® sl-10® microcatheter (stryker), the coil made a helical shape even though this coil is not supposed to form this shape.After this issue was detected during the procedure monitoring step, the physician retracted the coil and removed it from the patient.There was no damage observed on the coil when it was removed from the patient.The reported issue did not result in a procedure delay.It was reported that the procedure was successfully completed using another coil as replacement without any patient adverse event or complication.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 27 july 2021.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: d.9, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization with the target 3mm x 3mm x 2mm aneurysm located on the internal carotid artery (ica), when the 2.5mm x 5cm orbit galaxy complex xtrasoft coil (640cx2505 / 30494095) was being deployed into the target aneurysm via the excelsior® sl-10® microcatheter (stryker), the coil made a helical shape even though this coil is not supposed to form this shape.After this issue was detected during the procedure monitoring step, the physician retracted the coil and removed it from the patient.There was no damage observed on the coil when it was removed from the patient.The reported issue did not result in a procedure delay.It was reported that the procedure was successfully completed using another coil as replacement without any patient adverse event or complication.A photo of the complaint coil was included in the complaint file.The photo underwent review by the product analysis lab.[photo analysis]: based on the photo included in the complaint file, it can be observed that the embolic coil component of the 2.5mm x 5cm orbit galaxy complex xtrasoft coil has a malformation in its shape.It cannot be determined if the embolic coil has some damage / anomaly that may have contributed to the noted malformation.The reported issue documented in the complaint that the 2.5mm x 5cm orbit galaxy complex xtrasoft coil is out of shape during the procedure was confirmed based on the malformation observed in the photo included in the complaint file.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the non-sterile 2.5mm x 5cm orbit galaxy complex xtrasoft coil was received contained in a pouch.Visual inspection was performed.The gripper was observed protruding from the introducer.No other damage nor anomaly was observed.Microscopic inspection was performed.Under magnification, the embolic coil is observed slightly kinked and stretched.There was no other damage nor anomaly observed during the microscopic inspection.The slightly kinked and stretched condition observed during the microscopic inspection is likely the malformation in the coil shape as observed in the photo of the complaint device.Dimensional evaluation: the embolic coil was observed slightly kinked and stretched, it was measured to be 5cm; and indication that the coil size is correct.Functional evaluation: due to the coil gripper observed being protruded from the introducer and the embolic coil slightly kinked and stretched, functional test could not be conducted.A manufacturing investigation was initiated to verify that the manufacturing conditions were adequate.The manufacturing investigational results are documented below.A physical analysis of the coil shape was performed under a microscope.The following characteristics were observed: the coil does not maintain a helical shape from the distal end all the way to the solder junction at the headpiece.The coil does not have a well-defined center the coil has loops larger than other loops.The loops are not tightly packed.The characteristics observed in the returned complaint device provided a clear indication that the coil was not helical in shape.A device history record (dhr) review for lot 30494095 was performed.It was confirmed that the coil shape inspected was a complex shape for 100% in-process inspection, proximal bead process for 100% in-process inspection, annealing and final inspection for 100% process inspection and operations audit as sampling inspection.These inspections were performed by different operators based on defined acceptance criteria.A review of the manufacturing documentation associated with this lot (30494095) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.As part of cerenovus quality process all devices are manufactured, inspected, and released to approved specifications.Based on the analysis findings, the manufacturing team concluded that the issue reported in the complaint is not caused by manufacturing process and manufacturing area.There are controls along the manufacturing process pertaining to the inspection of the coil shape and coil length according to catalog specifications.The likely cause of the reported issue in the complaint is manipulation of the device during the procedure as evidence in the slight kinked and stretched condition of the embolic coil.The manufacturing team confirmed that the 2.5mm x 5cm orbit galaxy complex xtrasoft coil is classified as complex shape (non-helical) in accordance with characteristics of proper coil length in accordance with the product specification.Patient anatomy and procedural factors may have been contributing causes for the coil to take on a helical appearance, however, the manufacturing analysis confirmed that the complaint coil belongs to the complex form coil family.The instruction for use (ifu) does contain the following precautions: the detachable coils are delicate and must be handled carefully.Prior to use and when possible during the procedure, inspect the system for bends or kinks.Do not use a coil system showing signs of damage.Ensure proper detachable coil selection according to vascular territory and measurements taken from a baseline angiogram.The slightly kinked and stretched condition of the embolic coil as observed during the microscopic inspection were not originally reported in the complaint.Coil kinking and coil stretching are known potential issues associated with the use of the device.The instruction for use (ifu) provides proper handling instructions for the device to prevent issues such as kink and stretch from occurring.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 2.5mm x 5cm orbit galaxy complex xtrasoft coil left the manufacturing facility with the in the observed slightly kinked condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.